• Users Online: 574
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO EDITOR
Year : 2023  |  Volume : 9  |  Issue : 1  |  Page : 36-37

Angioedema with concomitant use of sacubitril/valsartan and enalapril


Department of Dermatology and Sexually Transmitted Disease, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India

Date of Submission20-May-2023
Date of Acceptance06-Jun-2023
Date of Web Publication24-Aug-2023

Correspondence Address:
Rashmi Kumari
Department of Dermatology and Sexually Transmitted Disease, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry 605006
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijdd.ijdd_11_22

Rights and Permissions

How to cite this article:
Ramamoorthy L, Balasundaram MK, Kumari R. Angioedema with concomitant use of sacubitril/valsartan and enalapril. Indian J Drugs Dermatol 2023;9:36-7

How to cite this URL:
Ramamoorthy L, Balasundaram MK, Kumari R. Angioedema with concomitant use of sacubitril/valsartan and enalapril. Indian J Drugs Dermatol [serial online] 2023 [cited 2024 Mar 2];9:36-7. Available from: https://www.ijdd.in/text.asp?2023/9/1/36/384284



Dear Editor

Sacubitril/valsartan is an angiotensin receptor-neprilysin inhibitor (ARNI), which contains the angiotensin receptor blocker valsartan and a neprilysin inhibitor prodrug sacubitril which is converted to an active metabolite.[1] The drug is used in patients with congestive cardiac failure with reduced ejection fraction. The risk of angioedema with sacubitril/valsartan is similar to that with enalapril. The risk of angioedema is high in the black population and when combined with angiotensin-converting enzyme inhibitors (ACEIs) without a washout of 36 h.[2] Herein, we report a case of angioedema over the face following the concomitant use of sacubitril/valsartan and enalapril without a washout period.

A 45-year-old female presented to the emergency department with generalized swelling over the body and breathlessness for 2 days. She was a known case of congestive cardiac failure and hypertension for the past 5 years. The patient was started on frusemide and enalapril in the emergency department and symptomatically improved. After 24 h, anasarca and breathlessness improved, but facial swelling worsened with gross edema of the face, and there was no history of similar episodes in the past. On reviewing the past drug records, the patient took sacubitril/valsartan (50 mg twice daily) and spironolactone for cardiac failure for the past 6 months and regularly continued before the day of admission. Cutaneous examination revealed diffuse swelling of the face with periorbital puffiness and lip swelling suggestive of angioedema of the face [Figure 1]. We advised enalapril and sacubitril/valsartan to be stopped, after which facial swelling significantly improved after 12–24 h [Figure 2]. The patient was changed to beta-blockers for congestive cardiac failure and advised to follow-up regularly.
Figure 1: Angioedema of the face following the concomitant use of sacubitril/valsartan and enalapril without a washout period

Click here to view
Figure 2: Improvement in angioedema within 24 h after stopping sacubitril/valsartan and enalapril

Click here to view


Sacubitril is a neprilysin inhibitor that increases natriuretic peptides and angiotensin II levels. The natriuretic peptides leads to natriuresis, diuresis and vasodilation. Valsartan blocks angiotensin II leading to vasodilation and aldosterone release.[3] Thus, combining sacubitril with valsartan is beneficial in chronic symptomatic cardiac failure patients. In PARADIGM-HF trial (Prospective Comparison of ARNI with ACEI to Determine Impact on Global Mortality and Morbidity in Heart Failure) led to food and drug administration approval sacubitril/valsartan for use in congestive cardiac failure with reduced ejection fraction.[4] After oral administration of sacubitril/valsartan, both drugs dissociate and reach peak concentration simultaneously by about 1.5–4.5 h and reach steady-state level by about 3 days.[3] Generally, angiotensin receptor blockers like valsartan have a low incidence of angioedema, but when combined with sacubitril, the incidence of angioedema is similar to that of ACEIs. Safety guidelines recommend avoiding ARNI concomitantly or within 36 h of the last dose of an ACEI. Also, avoid using ARNI and ACEI in patients with a history of angioedema.[5]

Our patient developed angioedema due to the concomitant use of sacubitril/valsartan and enalapril without a washout period of 36 h. We should take a detailed drug history before administering any new drug to prevent potential harm to patients with congestive cardiac failure. The present case elaborates on a medication error due to a lack of knowledge regarding the new drug interaction in the market.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Sauer AJ, Cole R, Jensen BC, Pal J, Sharma N, Yehya A, et al. Practical guidance on the use of sacubitril/valsartan for heart failure. Heart Fail Rev 2019;24:167-76.  Back to cited text no. 1
    
2.
Owens RE, Oliphant CS Angioedema spotlight: A closer examination of sacubitril/valsartan safety results. J Am Board Fam Med 2017;30:556-7.  Back to cited text no. 2
    
3.
Kaplinsky E Sacubitril/valsartan in heart failure: Latest evidence and place in therapy. Ther Adv Chronic Dis 2016;7:278-90.  Back to cited text no. 3
    
4.
McMurray JJ, Packer M, Desai AS, Gong J, Lefkowitz MP, Rizkala AR, et al. Angiotensin-neprilysin inhibition versus enalapril in heart failure. N Engl J Med 2014;371:993-1004.  Back to cited text no. 4
    
5.
Yancy CW, Jessup M, Bozkurt B, Butler J, Casey DE, Jr, Colvin MM, et al. 2016 ACC/AHA/HFSA focused update on new pharmacological therapy for heart failure: An update of the 2013 ACCF/AHA guideline for the management of heart failure: A report of the American College of Cardiology/American Heart Association Task Force on Clinical Practice Guidelines and the Heart Failure Society of America. J Am Coll Cardiol 2016;68: 1476-88.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed909    
    Printed122    
    Emailed0    
    PDF Downloaded30    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]